Missouri, 2010

Hail in Missouri, May 11, 2010

May 11, 2010 · NWS EAX · 1 event in 1 county or zone

A strong thunderstorm caused nickel sized hail in Cooper county, in the late evening hours on May 11, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong thunderstorm caused nickel sized hail in Cooper county, in the late evening hours on May 11, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 11:37 PM CST, 19 minutes earlier.

Area forecast discussion, May 11, 11:37 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT WED MAY 12 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/414 PM CDT TUE MAY 11 2010/
FORECAST CONCERNS ARE MANY. FOR TONIGHT WILL BE WATCHING SOUTHERN KS
AND NORTHERN OK WHERE BEST BET FOR INITIAL ELEVATED CONVECTION.
SOUTHERLY LOW LEVEL JET WILL PULL MODEST ELEVATED MUCAPE OF AROUND
1500 J/KG ABOVE AND NORTH OF THE WARM FRONT...WHICH ITSELF WILL BE
INCHING NORTHWARD AS PRESSURE FALLS DEVELOP ACROSS THE PLAINS IN
ADVANCE OF THE APPROACHING UPPER LEVEL STORM SYSTEM.
NAM/GFS/ECMWF/SREF MODEL QPF HAVE BEEN CONSISTENT WITH THE OVERALL
THEME FOR TONIGHT IN THAT THE SOUTHERN KS ACTIVITY WILL BE THE
STRONGEST AND TRACK ENE ACROSS THE FAR SOUTHERN CWA OVERNIGHT. THIS
SEEMS REASONABLE AND WILL MODEL FORECAST AFTER THIS SCENARIO. THERE
WILL BE OTHER MORE SCATTERED ELEVATED CONVECTION FURTHER NORTH THAT
WILL WORK ITS WAY NORTHEAST AND ACROSS THE WESTERN PORTIONS OF THE
CWA. THERE MAY BE SUFFICIENT ELEVATED INSTABILITY AND 0-6KM BULK
SHEAR TO SUPPORT A FEW UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL. THE
THREAT FOR SEVERE WEATHER SHOULD FALL OVER AREAS SOUTH OF THE MO
RIVER.

THE WARM FRONT WILL LIFT NORTH INTO THE SOUTHERN CWA AT THE START OF
WEDNESDAY. THE PRIMARY QUESTION IS HOW FAR NORTH WILL IT GET. HAVE
SOME RESERVATIONS THAT IT WILL REACH NORTHERN MO PER THE NAM/GFS AS
THE UPPER TROUGH WILL REMAIN FAR TO THE WEST AND WONDER IF THE
PRESSURE FALLS ACROSS THE PLAINS AND LOW LEVEL BOUNDARY LAYER WINDS
WILL BE STRONG ENOUGH TO OVERCOME THE EXPECTED STRATUS/SC DECK THAT
SHOULD FORM ACROSS THE CWA TONIGHT. WILL PATTERN FORECAST WITH THE
IDEA THE WARM FRONT WILL MOVE JUST PAST THE MO RIVER BUT NOT AS FAR
AS HIGHWAY 36 IN NORTHERN MO. INSPECTION OF BUFR SOUNDINGS WITHIN
THE WARM SECTOR REVEALS A SIGNIFICANT ELEVATED MIXED LAYER THAT
SHOULD EFFECTIVELY CAP THE COLUMN UNTIL THE ARRIVAL OF THE COLD
FRONT. LEFT FRONT QUAD OF AN UPPER LEVEL SPEED MAX IS FORECAST TO
IMPINGE UPON THE COLD FRONT OVER EASTERN KS BY LATE AFTERNOON AND
CONVECTION SHOULD QUICKLY FORM WITHIN A NARROW CORRIDOR. LINE OF
SEVERE THUNDERSTORMS CERTAINLY LOOKS POSSIBLE. MODERATE
INSTABILITY...PRONOUNCED LOW LEVEL SHEAR AND UPPER LEVEL JET STREAK
SHOULD SUPPORT THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. LOCATION OF THE WARM FRONT WILL ALSO BE A PLAYER
AS IT WILL PROVIDE INCREASED LOW LEVEL HELICITY TO HELP MAINTAIN
SPIN WITHIN ANY STORMS THAT FORM ALONG THE WARM FRONT.

HEAVY RAINS WILL ALSO BE A THREAT AS LOW LEVEL MOISTURE SHOULD BE
PLENTIFUL. SOME VEERING IN THE LOW LEVEL WINDS AHEAD OF THE COLD
FRONT SUGGESTS POTENTIAL FOR SOME TRAINING. CONFIDENCE IN THIS
OCCURRING IS NOT PARTICULARLY HIGH SO WILL HOLD OFF ON A FLASH FLOOD
WATCH. SINCE RIVER FLOODING IS ONGOING ON MOST AREA RIVERS AND
STREAMS A FLOOD WATCH DOES NOT ADD ANY VALUE.

MODELS ALSO INDICATE THAT THE H8 FRONT COULD BECOME A PLAYER FOR
ANOTHER ROUND OF CONVECTION WEDNESDAY NIGHT AND THURSDAY MORNING AS
THE UPPER TROUGH GETS CLOSER AND ANOTHER IMPULSE RACES NORTHEAST SO
WILL KEEP RATHER HIGH POPS GOING INTO THURSDAY MORNING FOR THE
SOUTHEAST 1/3 OF THE CWA.

MJ

FOR THE EXTENDED...SEVERAL WEAKER UPPER LEVELS SYSTEMS SHOULD TRACK
ACROSS THE CENTRAL PORTIONS OF THE CONUS. THESE WEAK SYSTEMS NEVER
REALLY SCOUR OUT MOISTURE WELL SOUTH OF THE AREA. AS A RESULT IT
LOOKS LIKE A BOUNDARY WILL MEANDER THROUGH THE CENTRAL AND SOUTHERN
PLAINS BEING DRAWN NORTH AHEAD OF ANY SYSTEM AND THEN PUSHED A BIT
SOUTH IN ITS WAKE. THE BEST CHANCES FOR PRECIPITATION LOOK TO BE
SATURDAY WHEN A WEAK BOUNDARY MOVES NORTHWARD INTO THE AREA.
TEMPERATURES SHOULD ALSO BE NEAR TO BELOW NORMAL FOR MUCH OF THE
EXTENDED WITH HIGH PRESSURE OVER THE AREA ON FRIDAY AND
PRECIPITATION CHANCES/CLOUD COVER ON SATURDAY POSSIBLY LINGERING
INTO SUNDAY. EASTERLY TO NORTHEASTERLY LOW LEVEL WINDS SHOULD ALSO
LIMIT TEMPERATURES FOR MONDAY.

CDB

&&

.AVIATION...

EXPECT SHOWERS TO DEVELOP OVER THE NEXT FEW HOURS IN MODEST WARM AIR
ADVECTION REGIME. THUNDERSTORMS ARE ALSO POSSIBLE BUT FOR THE TAF
SITES...LIKELY MORE ISOLATED TO SCATTERED UNTIL CLOSER TO MORNING.
ACTIVITY CURRENTLY OVER SOUTHERN INTO CENTRAL MISSOURI SHOULD
CONTINUE TO MOVE NORTHEAST AS EASTERN ARM OF THE LLJ CONTINUES TO
VEER OVERNIGHT. STRONGER AREA OF CONVECTION OVER WESTERN KANSAS
SHOULD CONTINUE TO MOVE/DEVELOP NORTHEAST AS WELL WITH STRONGER LLJ.
THIS IS EXPECTED TO REACH OR AT LEAST APPROACH THE TAF SITES LATER
TONIGHT. STILL ANTICIPATING A BREAK IN THE PRECIP THROUGH MUCH OF
THE LATE MORNING/AFTERNOON WEDNESDAY AS CAP MOVES IN. PREDOMINATELY
MVFR CIGS EXPECTED...HOWEVER MAY BE IFR AROUND SUNRISE INTO THE
MORNING AS THE WARM FRONT MOVES NORTH.

CONVECTION EXPECTED TO AFFECT THE TAF SITES AGAIN AS EARLY AS LATE
AFTERNOON AND CONTINUE INTO THE EVENING...AS THE WARM FRONT AND
APPROACHING COLD FRONT PROVIDE THE FOCUS FOR ADDITIONAL DEVELOPMENT.
SOME OF THIS ACTIVITY COULD BE STRONG TO SEVERE.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 11, 5:52 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT TUE MAY 11 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
652 PM CDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO THE OUTLOOK AREA TONIGHT.
SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY BE
POSSIBLE...WITH HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE TUESDAY MORNING ALONG AND NORTH OF THIS
WARM FRONT WITH AN ATTENDANT HAIL THREAT. BY WEDNESDAY AFTERNOON THE
FRONT WILL STALL IN NORTHERN MISSOURI...LIKELY NEAR THE HIGHWAY 36
CORRIDOR. STRONG INSTABILITY WILL DEVELOP SOUTH OF THIS BOUNDARY BY
THE AFTERNOON HOURS...WITH SCATTERED THUNDERSTORMS POSSIBLE BY MID-
AFTERNOON.

A COLD FRONT WILL ALSO APPROACH THE AREA FROM THE WEST LATE IN THE
AFTERNOON...LEADING TO AN ADDITIONAL THREAT FOR THUNDERSTORM
ACTIVITY. THESE THUNDERSTORMS WILL SLOWLY MOVE SOUTHEAST THROUGH THE
AREA DURING THE EVENING AND OVERNIGHT HOURS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
EVEN ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH LOCALIZED FLASH FLOODING AND RENEWED RIVER FLOODING
LIKELY.

SCATTERED THUNDERSTORMS MAY ALSO BE POSSIBLE SATURDAY AND SATURDAY
NIGHT. IT IS TOO EARLY TO DETERMINE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT.

DUX

In the hours before

Special weather statement, May 11, 11:02 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 AM CDT WED MAY 12 2010

MOZ045-046-120530-
COOPER MO-PETTIS MO-
1202 AM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOPER AND SOUTHEASTERN
PETTIS COUNTIES UNTIL 1230 AM CDT...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLE CAMP...OR 15 MILES EAST OF WINDSOR...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHTON...OTTERVILLE AND SEDALIA MEMORIAL ARPT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3874 9259 3868 9270 3869 9306 3853 9308
      3854 9327 3850 9328 3851 9341 3877 9315
TIME...MOT...LOC 0502Z 231DEG 37KT 3851 9321

21
Special weather statement, May 11, 11:30 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 AM CDT WED MAY 12 2010

MOZ046-120600-
COOPER MO-
1230 AM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOPER COUNTY UNTIL 100
AM CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OTTERVILLE...OR 9 MILES WEST OF TIPTON...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUNCETON...PRAIRIE HOME AND WOOLDRIDGE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3868 9262 3869 9299 3870 9307 3891 9284
      3892 9250
TIME...MOT...LOC 0530Z 232DEG 37KT 3868 9291

21

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cooper

When
May 11, 11:56 PM CST
Where
Cooper County, 1.76 mi WSW of Lone Elm
Measured
0.88 in hail
Reported by
Public
Coordinates
38.820, -92.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231201.